Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Isometric embeddings of finite-dimensional $\ell_p$-spaces over the quaternions

Authors: Yu. I. Lyubich and O. A. Shatalova
Original publication: Algebra i Analiz, tom 16 (2004), nomer 1.
Journal: St. Petersburg Math. J. 16 (2005), 9-24
MSC (2000): Primary 46B04
Published electronically: December 14, 2004
MathSciNet review: 2068351
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The nonexistence of isometric embeddings $\ell_{q}^{m}\to\ell_p^{n}$with $p\neq q$ is proved. The only exception is $q=2$, $p\in 2\mathbb{N} $, in which case an isometric embedding exists if $n$ is sufficiently large, $n\ge N(m,p)$. Some lower bounds for $N(m,p)$ are obtained by using the equivalence between the isometric embeddings in question and the cubature formulas for polynomial functions on projective spaces. Even though only the quaternion case is new, the exposition treats the real, complex, and quaternion cases simultaneously.

References [Enhancements On Off] (What's this?)

  • 1. E. Bannai, Spherical $t$-designs which are orbits of finite groups, J. Math. Soc. Japan 36 (1984), 341-354. MR 0740321 (86b:05016)
  • 2. E. Bannai, On extremal finite sets in the sphere and other metric spaces, Algebraic, extremal and metric combinatorics, 1986 (Montreal, PQ, 1986) London Math. Soc. Lecture Note Ser., vol. 131, Cambridge Univ. Press, Cambridge, 1988, pp. 13–38. MR 1052659
  • 3. E. Bannai and S. G. Hoggar, On tight $t$-designs in compact symmetric spaces of rank one, Proc. Japan Acad. Ser. A Math. Sci. 61 (1985), 78-82. MR 0796472 (87b:05040)
  • 4. E. Bannai and T. Ito, Algebraic combinatorics. <>. Associative schemes, Benjamin/Cummings, Mehlo Park, CA, 1984. MR 0882540 (87m:05001)
  • 5. F. Delbaen, H. Jarchow, and A. Pełczyński, Subspaces of 𝐿_{𝑝} isometric to subspaces of 𝑙_{𝑝}, Positivity 2 (1998), no. 4, 339–367. MR 1656109,
  • 6. P. Delsarte, J.-M. Goethals, and J. J. Seidel, Bounds for systems of lines and Jacobi polynomials, Philips Res. Rep. (Issue in honor of C. J. Bouwkamp) 30 (1975), 91$^*$-105$^*$.
  • 7. P. Delsarte, J. M. Goethals, and J. J. Seidel, Spherical codes and designs, Geometriae Dedicata 6 (1977), no. 3, 363–388. MR 0485471
  • 8. Leonard Eugene Dickson, History of the theory of numbers. Vol. II: Diophantine analysis, Chelsea Publishing Co., New York, 1966. MR 0245500
  • 9. V. A. Ditkin, On certain approximate formulas for the calculation of triple integrals, Doklady Akad. Nauk SSSR (N.S.) 62 (1948), 445–447 (Russian). MR 0027603
  • 10. W. J. Ellison, Waring’s problem, Amer. Math. Monthly 78 (1971), no. 1, 10–36. MR 0414510,
  • 11. C. D. Godsil, Algebraic combinatorics, Chapman and Hall Mathematics Series, Chapman & Hall, New York, 1993. MR 1220704
  • 12. J. M. Goethals and J. J. Seidel, Cubature formulas, polytopes, and spherical designs, The Geometric Vein, Springer, New York-Berlin, 1981, pp. 203-218. MR 0661779 (83k:05033)
  • 13. E. L. Grinberg, Spherical harmonics and integral geometry on projective spaces, Trans. Amer. Math. Soc. 279 (1983), 187-203. MR 0704609 (84m:53071)
  • 14. D. Hilbert, Beweis für die Darstellbarkeit der ganzen Zahlen durch eine feste Anzahl $n$-ter Potenzen (Waringsches Problem), Math. Ann. 67 (1909), 281-300.
  • 15. S. G. Hoggar, Zonal functions and the symplectic group, Preprint, Mat. Inst. Aarhus Univ., 1977, 1-22.
  • 16. -, Bounds for quaternionic line systems and reflection groups, Math. Scand. 43 (1978), 241-249. MR 0531304 (80k:94032)
  • 17. -, $t$-designs in projective spaces, European J. Combin. 3 (1982), 233-254. MR 0679208 (85b:05052)
  • 18. S. G. Hoggar, 𝑡-designs in Delsarte spaces, Coding theory and design theory, Part II, IMA Vol. Math. Appl., vol. 21, Springer, New York, 1990, pp. 144–165. MR 1056533,
  • 19. Hermann König, Isometric imbeddings of Euclidean spaces into finite-dimensional 𝑙_{𝑝}-spaces, Panoramas of mathematics (Warsaw, 1992/1994) Banach Center Publ., vol. 34, Polish Acad. Sci. Inst. Math., Warsaw, 1995, pp. 79–87. MR 1374341
  • 20. Tom Koornwinder, The addition formula for Jacobi polynomials and spherical harmonics, SIAM J. Appl. Math. 25 (1973), 236–246. Lie algebras: applications and computational methods (Conf., Drexel Univ., Philadelphia, Pa., 1972). MR 0346212,
  • 21. J. Korevaar and J. L. H. Meyers, Chebyshev-type quadrature on multidimensional domains, J. Approx. Theory 79 (1994), no. 1, 144–164. MR 1294326,
  • 22. Ju. I. Ljubič, The boundary spectrum on contractions in Minkowski spaces, Sibirsk. Mat. Ž. 11 (1970), 358–369 (Russian). MR 0270191
  • 23. -, Almost Euclidean subspaces of real $\ell_p^n$ with $p$ even integer, Geometric Aspects of Functional Analysis, Lecture Notes in Math., Springer-Verlag, Berlin (to appear).
  • 24. Yuri I. Lyubich and Oksana A. Shatalova, Euclidean subspaces of the complex spaces 𝑙ⁿ_{𝑝} constructed by orbits of finite subgroups of 𝑆𝑈(𝑚), Geom. Dedicata 86 (2001), no. 1-3, 169–178. MR 1856423,
  • 25. Yuri I. Lyubich and Leonid N. Vaserstein, Isometric embeddings between classical Banach spaces, cubature formulas, and spherical designs, Geom. Dedicata 47 (1993), no. 3, 327–362. MR 1235223,
  • 26. V. D. Milman, A few observations on the connections between local theory and some other fields, Geometric Aspects of Functional Analysis (1986/87), Lecture Notes in Math., vol. 1317, Springer-Verlag, Berlin-New York, 1988, pp. 283-289. MR 0950988 (89h:52004)
  • 27. Claus Müller, Spherical harmonics, Lecture Notes in Mathematics, vol. 17, Springer-Verlag, Berlin-New York, 1966. MR 0199449
  • 28. A. Neumaier, Combinatorial configuration in terms of distances, Memorandum 81-09, Dept. of Math. Eindhoven Univ., 1981.
  • 29. Bruce Reznick, Sums of even powers of real linear forms, Mem. Amer. Math. Soc. 96 (1992), no. 463, viii+155. MR 1096187,
  • 30. P. D. Seymour and T. Zaslavsky, Averaging sets<>: a generalization of mean values and spherical designs, Adv. in Math. 52 (1984), 213-240. MR 0744857 (85m:05031)
  • 31. S. L. Sobolev, Cubature formulas on the sphere which are invariant under transformations of finite rotation groups, Dokl. Akad. Nauk SSSR 146 (1962), 310–313 (Russian). MR 0141225
  • 32. S. L. Sobolev and V. L. Vaskevich, \cyr Kurbaturnye formuly, Izdatel′stvo Rossiĭskoĭ Akademii Nauk, Sibirskoe Otdelenie, Institut Matematiki im. S. L. Soboleva, Novosibirsk, 1996 (Russian). Edited and with a contribution by M. D. Ramazanov. MR 1463155
    S. L. Sobolev and V. L. Vaskevich, The theory of cubature formulas, Mathematics and its Applications, vol. 415, Kluwer Academic Publishers Group, Dordrecht, 1997. Translated from the 1996 Russian original and with a foreword by S. S. Kutateladze; Revised by Vaskevich. MR 1462617
  • 33. Gabor Szegö, Orthogonal polynomials, American Mathematical Society Colloquium Publications, Vol. 23. Revised ed, American Mathematical Society, Providence, R.I., 1959. MR 0106295

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 46B04

Retrieve articles in all journals with MSC (2000): 46B04

Additional Information

Yu. I. Lyubich
Affiliation: Department of Mathematics, Technion, Haifa 32000, Israel

O. A. Shatalova
Affiliation: Department of Mathematics, Technion, Haifa 32000, Israel

Keywords: Isometric embeddings, cubature formulas, addition theorem
Received by editor(s): October 31, 2003
Published electronically: December 14, 2004
Dedicated: Dedicated to M. Sh. Birman on the occasion of his 75th birthday
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society